Illinois, 2003

Tornado and Hail in Illinois, May 9, 2003

May 9, 2003 · NWS ILX · 21 events in 14 counties and zones

15 hail, 5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 1:09 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 9, 1:09 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU MAY 8 2003

NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR
WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND
LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE
SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND
EVENING.

LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO
AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW
OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO.
SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW
AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY
AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS
LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER
HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF
UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE
OPTIMISTIC ECMWF SOLUTION.

SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS
AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO
WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING
CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT
THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE
ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO.
NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY
RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE
SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO.

EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A
CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS.
SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS
AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS
AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z
OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE
FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN
ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS
AFTERNOON.

SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN
HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S.
COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK.
I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL
POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE
CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT.
LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR
NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY.

ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME.

.ILX...NONE.

HALL
Hazardous weather outlook, May 9, 1:25 PM CST, 4 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT FRI MAY 9 2003

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE
AIR IN PLACE ACROSS ILLINOIS WILL INTERACT WITH BOUNDARIES PRODUCED
BY LAST NIGHTS THUNDERSTORMS TO DEVELOP SCATTERED THUNDERSTORMS
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON
INTO THIS EVENING.  SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF INTERSTATE 72.

LATER THIS EVENING AND OVERNIGHT A LARGE COMPLEX OF THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE REGION FROM THE SOUTHWEST.  LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WILL BE ASSOCIATED
WITH THE STRONGER STORMS AS THEY MOVE ACROSS ILLINOIS INTO THE
MORNING HOURS ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE WEATHER
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON
AND EVENING.  A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM
OKLAHOMA INTO SOUTHEAST IOWA BY MIDDLE AFTERNOON.  A TRAILING COLD
FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY LATE
AFTERNOON AND CROSS THE STATE DURING THE EVENING HOURS. THE
COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE
REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND
SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN
ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN
WEATHER ALERT ON SATURDAY AND BE PREPARED TO TAKE ACTION IF SEVERE
WEATHER WATCHES AND WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY SATURDAY AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 9, 5:29 PM CST to 5:35 PM CST
Where
Scott County, Glasgow
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -90.483

Thunderstorm winds destroyed a barn and damaged a machine shed on the west side of Glasgow.

Hail, Morgan

When
May 9, 5:57 PM CST
Where
Morgan County, 1 mi S of Jacksonville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.717, -90.233

Hail, Cass

When
May 9, 6:19 PM CST
Where
Cass County, Ashland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -90.017

Hail, Menard

When
May 9, 6:24 PM CST to 6:40 PM CST
Where
Menard County, 2 mi S of Petersburg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -89.850

Three quarter inch hail was reported throughout the county with one report of golfball sized hail at the New Salem State Park.

Tornado, Sangamon

When
May 9, 6:40 PM CST
Where
Sangamon County, 1 mi W of Chatham
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
39.667, -89.717

A tornado briefly touched down west of Chatham. Several trees were blown down and a few homes sustained siding damage. Also, an unoccupied semi was blown over.

Hail, Sangamon

When
May 9, 6:52 PM CST to 6:53 PM CST
Where
Sangamon County, 7 mi SE of Pleasant Plains
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -89.817

Thunderstorm Wind, Sangamon

When
May 9, 7:10 PM CST
Where
Sangamon County, 4 mi E of Chatham
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.667, -89.617

A large tree was snapped off, siding blown off of two houses and a basketball post was bent in half.

Hail, Tazewell

When
May 9, 7:15 PM CST to 7:20 PM CST
Where
Tazewell County, Armington
Measured
2 in hail
Reported by
NEWSPAPER
Coordinates
40.333, -89.300

Hail, McLean

When
May 9, 7:27 PM CST to 8:11 PM CST
Where
McLean County, Stanford
Measured
4.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.433, -89.233

A large swath of hail fell over McLean County from Stanford through Danvers to Carlock and Gridley. The largest hail fell in Stanford with a 4.5 inch hail report. In Danvers, 2.5 inch hail was reported as well as a broken windshield on a truck from the hail.

Thunderstorm Wind, McLean

When
May 9, 7:52 PM CST to 8:10 PM CST
Where
McLean County, Hudson
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.600, -88.983

Several trees were blown down between Hudson and Colfax.

Hail, Clay

When
May 9, 8:16 PM CST
Where
Clay County, 2 mi S of Xenia
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.617, -88.633

Hail, Schuyler

When
May 9, 8:33 PM CST to 8:44 PM CST
Where
Schuyler County, 2 mi S of Rushville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -90.567

Hail, Crawford

When
May 9, 9:11 PM CST
Where
Crawford County, 1 mi S of Oblong
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -87.917

Hail, Fulton

When
May 9, 9:22 PM CST to 10:15 PM CST
Where
Fulton County, Lewistown
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -90.150

Hail, Knox

When
May 9, 9:26 PM CST
Where
Knox County, 1 mi N of Galesburg
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.967, -90.367

Hail, Sangamon

When
May 9, 9:53 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.800, -89.650

Hail, Peoria

When
May 9, 10:03 PM CST to 10:15 PM CST
Where
Peoria County, 5 mi W of Peoria
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.700

Thunderstorm Wind, Peoria

When
May 9, 10:05 PM CST
Where
Peoria County, (Pia)gtr Peoria Arpt
Measured
57 kt (66 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.667, -89.683

Hail, Crawford

When
May 9, 10:10 PM CST
Where
Crawford County, 1 mi N of Robinson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -87.733

Thunderstorm Wind, Crawford

When
May 9, 10:10 PM CST
Where
Crawford County, Robinson
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -87.733

Several trees and tree limbs were blown down as well as a power pole.

Hail, Woodford

When
May 9, 10:30 PM CST
Where
Woodford County, 2 mi W of Washburn
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -89.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355399, 5355400, 5355401, 5355402, 5355404, 5355403, 5355405, 5355406, 5355407, 5355408, 5355409, 5355706, 5355707, 5355708, 5355709, 5355710, 5355711, 5355712, 5355713, 5355714, 5355715.